Antitumor Necrosis Factor-Alpha (TNF- α) Infliximab-Induced Pleural Effusion and Pericarditis in Crohn's Disease

Case Rep Pediatr. 2021 Jul 12;2021:9989729. doi: 10.1155/2021/9989729. eCollection 2021.

Abstract

Crohn's disease (CD) is a chronic inflammatory disease that can be associated with intestinal and extraintestinal manifestations. Some patients are treated with infliximab, an antitumor necrosis factor-alpha (TNF-α) agent, to help them achieve and maintain clinical and biochemical remission. However, some patients with CD can present severe adverse effects such as drug-induced lupus and rarely present with pleural space and pericardium involvement. We report a case of an 18-year-old Hispanic male with CD who acquired anti-TNF-α-induced lupus after infliximab therapy presenting with pleural effusion and pericarditis. The patient presented with a 2-week history of pleuritic chest pain. Initial laboratory workup was remarkable for leukocytosis and increased inflammatory markers. Imaging and cardiovascular studies were consistent with pericarditis and pleural effusions. Serositis was initially thought to be reactive secondary to the current Mycoplasma pneumoniae infection. He was treated with colchicine 0.6 mg PO TID for six weeks and azithromycin 500 mg PO for seven days. Pain improved after discharge but resurfaced on the day of infliximab infusion. Imaging and cardiovascular studies demonstrated the persistence of pleural effusions and pericarditis. Ultrasound-guided thoracentesis was consistent with exudative pleural effusions. Rheumatological workup was remarkable for increased antihistone antibodies, consistent with drug-induced lupus. Infliximab-induced pericarditis and pleural effusions are rarely reported in the literature. It is thought that infliximab may have a proinflammatory activity or have a delayed type III hypersensitivity reaction. The first line of therapy of anti-TNF-α-induced lupus is the withdrawal of the offending drug. Our patient is unique as few cases of anti-TNF-α-induced pleural effusion and pericarditis in CD are reported. After discontinuing the offending drug, ustekinumab was started, and maintaining a steroid and colchicine regimen, the patient's chest pain improved. Antihistone antibodies have returned to normal one month after starting ustekinumab.

Publication types

  • Case Reports